Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 115, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 9, 2000, 6:22 PM EST for Decatur County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 6:22 PM EST (23:22 UTC)
- Expired
- Aug 9, 2000, 7:00 PM EST
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Decatur County, IN
The radar
The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:29 PM EST | Hail 1 | Greensburg, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2404 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 092338 COR SVRIND INC031-100000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 640 PM EST WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN CENTRAL INDIANA * UNTIL 700 PM EST * AT 613 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF GREENSBURG...OR ABOUT 14 MILES SOUTHEAST OF SHELBYVILLE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENSBURG AT 630 PM EST WESTPORT AT 635 PM EST REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 0RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3935 8572 3913 8562 3926 8532 3944 8543
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST WED AUG 9 2000 TODAYS CHALLENGE THREAT OF TSTMS/SVR WX THIS EVENING. TSTMS ON NORTHERN EDGE OF CWA DON'T SEEM TO BE GROWING VERY FAST. THEY MAY NEVER FILL IN ENTIRELY SINCE 12Z RAOBS SHOWED DRYING UNDERWAY ALOFT. SPC POINTS OUT THEY MAY NOT BE REACHING SFC AIR BECAUSE OF A CAP. BUT...IF THEY EVER BREAK THROUGH TO THE EXTREMELY HIGH DEWPOINTS AND INSTABILITY AT SFC...THEY WILL PROBABLY EXPLODE. THUNDERSTORMS BOUNDED TO NORTH BY DRY SFC ADVECTION. MODELS SEEM TO BE A LITTLE FAST DEVELOPING THIS COMPARED TO WHAT LAPS SHOWS. BUT THEY ARE NOT TOO BAD AND ALL AGREE PRETTY WELL. LOOKS LIKE NORTHERNMOST COUNTIES SHOULD BE DRY BY ZONE TIME. EVEN ALLOWING FOR MODELS BEING TOO FAST...DRY ADVECTION AND CLEARING SHOULD BE IN PLACE OVER MOST OF CWA NORTH IN INTERSTATE 70 BY 00Z. EVENING PERIOD SHOULD WORK FOR CENTRAL CWA. FARTHER SOUTH WILL CARRY PCPN INTO EARLY TONIGHT. WILL WORD FOR SEVERE WHERE THUNDERSTORMS FORECAST SINCE AS MENTIONED THEY COULD QUICKLY GET OUT OF HAND. CHANCE POPS SINCE AS MENTIONED TSTMS MAY BE SCATTERED. AFTER THIS EVENING...MODELS IN NEAR AGREEMENT WITH EACH OTHER AND CONTINUITY ABOUT CLEARING SKIES AND MUCH DRIER SURFACE AIR. FAN AND FWC ARE CLOSE. WILL SPLIT THE DIFFERENCE. .IND...NONE. KWIATKOWSKI
In the hours before
Local storm report, Aug 9, 4:36 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EST WED AUG 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM RUSHVILLE IN 1 INCH HAIL
08/09/00 RUSH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0430 PM RUSHVILLE IN .88 INCH HAIL
08/09/00 RUSH REPORTED BY HAM RADIO
OPERATOR.
0435 PM 5 NNW RUSHVILLE IN 1.75 INCH HAIL
08/09/00 RUSH REPORTED BY LAW
B ENFORCEMENT OFFICIAL.Local storm report, Aug 9, 4:48 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EST WED AUG 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM 7 NNW RUSHVILLE IN 2.5 INCH HAIL
08/09/00 RUSH REPORTED BY HAM RADIO
OPERATOR. HAIL FELL IN
OCCIDENT.
X
0445 PM HENDERSON IN 1.75 INCH HAIL
08/09/00 RUSH REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 9, 5:04 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EST WED AUG 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM RUSHVILLE IN 1.75 INCH HAIL
08/09/00 RUSH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Aug 9, 5:06 PM EST, 1 hour 16 minutes before
INZ055-056-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 506 PM EST WED AUG 9 2000 ...STRONG STORMS MOVING THROUGH NORTHERN JOHNSON COUNTY... STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN JOHNSON COUNTY DURING THE PAST 30 MINUTES. THESE STORMS WERE MOVING TO THE EAST SOUTHEAST AT 25 MPH AND WILL MOVE INTO WESTERN AND CENTRAL SHELBY COUNTY BY 530 PM EST. PERSONS IN GREENWOOD CAN EXPECTED SMALL HAIL..|.TORRENTIAL RAIN AND DANGEROUS LIGHTNING THROUGH 530 PM EST. THE STORMS WILL MOVE TO NEAR SHELBYVILLE BETWEEN 530 PM EST AND 545 PM EST. RPG
Special weather statement, Aug 9, 5:23 PM EST, 59 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 523 PM EST WED AUG 9 2000 ...A SEVERE THUNDERSTORM WATCH CONTINUES SOUTH OF INTERSTATE 70 THROUGH 900 PM EST. THE WATCH IS NO LONGER IN EFFECT NORTH OF INTERSTATE 70... THUNDERSTORMS CONTINUED FROM JUST SOUTH OF INDIANAPOLIS THROUGH SHELBYVILLE TO SOUTHEAST OF RUSHVILLE AT 515 PM. THE STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY RAINFALL AS THEY MOVE SLOWLY SOUTHEAST. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE POSSIBLE. A THUNDERSTORM OR TWO COULD STILL DEVELOP NORTH OF INTERSTATE 70...BUT THEY WILL NOT POSE A THREAT OF SEVERE WEATHER. DS
Special weather statement, Aug 9, 6:11 PM EST, 11 minutes before
INZ052>057-061>065-100015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 611 PM EST WED AUG 9 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM... AT 610 PM EST...STRONG THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING WERE SCATTERED OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST INDIANA. MOST OF THE HEAVY THUNDERSTORMS WERE SOUTH OF I 74 AND EAST OF I 65. THESE THUNDERSTORMS ARE LIKELY TO PRODUlCE HAIL...STRONG GUSTY WINDS AND VERY HEAVY RAIN AS THEY MOVE SOUTHEAST AT 30 MPH. OTHER THUNDERSTORMS WERE SCATTERED FROM AROUND SPENCER TO MARTINSVILLE AND FRANKLIN IN CENTRAL INDIANA. KENYON
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:57 AM EST | Severe Thunderstorm Warning | IND | Howard | 33 min |
| Aug 9, 7:42 AM EST | Severe Thunderstorm Warning | IND | Hancock, Marion | 33 min |
| Aug 9, 7:42 AM EST | Severe Thunderstorm Warning | IND | Madison | 33 min |
| Aug 9, 7:56 AM EST | Severe Thunderstorm Warning | IND | Delaware | 19 min |
| Aug 9, 7:59 AM EST | Severe Thunderstorm Warning | IND | Randolph | 31 min |
| Aug 9, 8:46 AM EST | Severe Thunderstorm Warning | IND | Jackson | 29 min |
| Aug 9, 3:20 PM EST | Severe Thunderstorm Warning | IND | Henry | 25 min |
| Aug 9, 4:24 PM EST | Severe Thunderstorm Warning | IND | Rush | 36 min |
| Aug 9, 5:00 PM EST | Severe Thunderstorm Warning | IND | Rush | 15 min |
| Aug 9, 6:52 PM EST | Severe Thunderstorm Warning | IND | Bartholomew | 38 min |
| Aug 9, 6:55 PM EST | Severe Thunderstorm Warning | IND | Decatur | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.